Minnesota, 2024

Flooding in Minnesota, June 21 to 30, 2024

June 21 to 30, 2024 · NWS ARX · 10 events in 6 counties and zones

Above normal rainfall over the course of June, combined with a robust rainfall event between June 20th and 22nd, led to widespread river flooding across portions of southeast Minnesota. Rainfall amounts upwards of 7 inches between the 20th and 22nd allowed the Mississippi River, Cedar River and many other river basins in southeast Minnesota to enter flood stage towards the end of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$10,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Above normal rainfall over the course of June, combined with a robust rainfall event between June 20th and 22nd, led to widespread river flooding across portions of southeast Minnesota. Rainfall amounts upwards of 7 inches between the 20th and 22nd allowed the Mississippi River, Cedar River and many other river basins in southeast Minnesota to enter flood stage towards the end of June. Flooding along the Mississippi River mainstem continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 5:05 AM CST, 1 hour 10 minutes earlier. Its key messages:

  • Repetitive rounds of heavy rain fall across much of the region this morning through Saturday afternoon. General rainfall amounts of 2-4 inches expected with localized amounts of 5-6+ inches, the higher amounts dependent on the degree of training between each round of storms.
  • Widespread river flooding likely as well as localized flash flooding due to this heavy rain. River flooding may last well into next week, especially along the Mississippi River.
  • Potential also exists for severe thunderstorms this afternoon and again Saturday, but this threat will be conditional in nature. Damaging winds look to the main threat.
  • A brief respite from the active pattern for Sunday and Monday, but more storms loom for Monday night into Tuesday.
Area forecast discussion, Jun 21, 5:05 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
605 AM CDT Fri Jun 21 2024

.KEY MESSAGES...

- Repetitive rounds of heavy rain fall across much of the region
  this morning through Saturday afternoon. General rainfall
  amounts of 2-4 inches expected with localized amounts of 5-6+
  inches, the higher amounts dependent on the degree of training
  between each round of storms.

- Widespread river flooding likely as well as localized flash
  flooding due to this heavy rain. River flooding may last well
  into next week, especially along the Mississippi River.

- Potential also exists for severe thunderstorms this afternoon
  and again Saturday, but this threat will be conditional in
  nature. Damaging winds look to the main threat.

- A brief respite from the active pattern for Sunday and Monday,
  but more storms loom for Monday night into Tuesday.

&&

.DISCUSSION...
Issued at 400 AM CDT Fri Jun 21 2024

Heavy Rain Details for Today and Saturday

A large MCS developed as forecast across southeast South Dakota
and northeast Nebraska last night and is plowing down along the
I-90 corridor in south-central Minnesota as of 09Z along a
broad surface warm front. As the convective models hinted at
yesterday, the storm track is about 50-70 miles further south
than the global models have indicated for days (and are still
indicating). In fact, the current trajectory of the MCS--almost
due east along the Corfidi vectors--is farther south than the
convective models are depicting. Additional convection is
feeding into the inflow side of the system, which will only
serve to reinforce this easterly push. Have adjusted the QPF
forecast to reflect this reality for today, but even this
adjustment may not quite be far enough south with hints that the
Corfidi vectors turn southeast into Wisconsin later this
morning.

Rainfall amounts within this lead MCS have been in the 2-4 inch
range in southwest Minnesota and southeast South Dakota with
localized pockets of 4-5 inches being reported. There will be
some degree of moisture transport into this system as it moves
through south-central into southeast Minnesota, but the overall
forcing should slowly wane through the morning and the MCS
rainfall efficiency should reflect this trend. Still am
expecting 1-2 inches with pockets of 3 inches not out of the
question as shown by the 21.00Z HREF PMM guidance, though
ongoing trends would shift this model QPF axis about 40 miles
south to near I-90.

This southern shift in the initial round of precipitation that
none of the models have fully captured casts a shadow on the
rainfall forecast for the next 24 hours and whether the entire
forecast needs a southern shift. The cold pool with this lead
MCS is not terribly strong at the moment over northwest Iowa and
there is still the upper level trough/forcing well upstream,
have stayed the course with expecting convective redevelopment
along the outflow boundary lifting northward to along I-90
throughout the afternoon in conjunction with a the ribbon of
the higher 925-850-mb theta-e advection. These cells may train
if the orientation of the warm frontal axis lines up with the
steering flow, which has been depicted by multiple solutions.

A second MCS rolls out of the Siouxland region on the nose of a
50-kt LLJ overnight, hauling east along a similar trajectory as
this morning's setup. It is interesting to note that the 21.06Z
HRRR has shifted this second MCS way back north to a trajectory
similar to what the global models were laying out yesterday for
right now. At this point, such a solution makes little sense
given the expected development ahead of the complex, which would
shunt its trajectory southward.

Finally, convection is expected to develop once again Saturday
afternoon along or ahead of the surface cold front that marches
southeastward during the day. The threat for heavy rain is not
as high with this final wave given the orthogonal motion of the
storm cells with the frontal motion vector. However, if these
cells track over areas that have been hit hard in the preceding
24 hours, a flash flood threat could quickly ensue.

The overall total rainfall forecast has changed little in
magnitude over the last 24 hours, just shifted southward. The
run total HREF PMM QPF output through Saturday afternoon has a
solid corridor of 2-4 inches laying out along a W-E axis (north
of I-90, but in reality it is more likely to occur along I-90),
with the run max values pushing 5-8 inches. These higher values
are quite possible in more localized areas given the convective
nature of the precipitation. Flash flooding isn't as much of a
concern with this lead wave of rain, but the soils will be
unable to handle much more rain with the next rounds this
afternoon and tonight, which is where a flash flood threat may
arise.

Severe Weather Details for This Afternoon and Saturday

Confidence in the severe weather threat for the next two days
is on the lower side given the convective contamination of the
environment. For this afternoon, if we can get enough
destabilization on the warm side of the front (not a sure-fire
bet given the upstream cloud shield), we could see a ribbon of
1000-1500 J/kg of SBCAPE along the boundary by peak heating.
Forecast hodographs are not terribly impressive with weak mid-
level flow that quickly becomes a mess once convection
initiates. There is some backing of the wind field along the
front that gives the hodographs some cyclonic concavity, but
these features also appear transient. Expect that any severe
weather threat will be very localized in nature and will need to
be assessed through the day.

Saturday afternoon's severe weather threat location hinges very
heavily on the evolution of the MCS Saturday morning.
Indications are that the cold pool with the overnight convection
will be stronger than today's system, possibly resulting in a
damaging wind threat with the morning wave of storms per the 00Z
HRRR NNN. This cold pool may also shunt the entire warm sector
farther south than the current outline of the SPC Day 2 Outlook.

Sunday - Monday: Brief respite from the Storms

With the main energy associated with the weekend upper level
trough lingering along the Canadian border and zonal flow
upstream, the cold air advection behind Saturday's front will
not last long. Scattered showers in central WI and daytime
cumulus will be the main sensible weather for Sunday before the
1010-mb surface high pressure cell slides through Sunday night.
Monday morning will start on the cooler side, with progressive
flow ushering the upper tropospheric shortwave ridge axis east
of the region by Monday afternoon, allowing warm, moist air to
stream northward once again.

Monday Night - Mid-Week: Another Round of Storms, Then Cooler

A pair of shortwave troughs ripple along the MN/Canadian border
Tuesday and Wednesday and will serve as the focus for shower
and thunderstorm development. The best potential for severe
weather will be with the first round of storms Monday night into
Tuesday before the warm sector is shunted south of the region.
It remains too far out to nail down the details in the
convective evolution and threats given the differences in the
wave characteristics and timing amongst the global ensembles
(resulting in broad lower end PoPs in the forecast).

However, there is higher confidence in longwave ridging
building west of the region for mid to late week that will bring
quieter weather for the Wednesday to Friday timeframe. The
exact placement and amplitude of the ridge axis will drive the
temperature forecast and when the next round of rainfall occurs,
but indications are for near or even slightly below normal
temperatures for that period.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 600 AM CDT Fri Jun 21 2024

Widespread IFR to MVFR restrictions are forecast for the TAF
period as multiple rounds of showers and thunderstorms move
through the region. Pockets of LIFR restrictions lift this
morning with the best conditions (mostly MVFR--VFR in northern
Iowa and southwest Wisconsin) will be during the afternoon and
early evening hours. Winds will be from the southeast to south
at 5 to 10 kts through the period with higher gusts in any
storms. Confidence in the evolution of the heavy rainfall
threat and any restrictions is on the low side and subject to
rapid change.

&&

.HYDROLOGY...
Issued at 400 AM CDT Fri Jun 21 2024

Have expanded the flood watch eastward to encompass western
Wisconsin with the latest QPF estimates from the convective
models. The greatest threat for heavy rain still exists along
and west of the Mississippi River, but confidence in the exact
location of the heavy rainfall remains on the low side given how
sensitive the forecast to even small shifts in the movement of
the storms and their effects on subsequent storm morphology.
However, confidence is high in a widespread corridor of 2-4
inches along I-90 with pockets of 5-8 inches of rain not out of
the question.

River flooding concerns will last well into next week and
multiple rivers could exceed moderate flood stage if the
rainfall lines up correctly in their basins. Have also issued
new flood watches for river flooding at various locales along
the Mississippi River and its tributaries where the highest
rainfall totals look to be lining up.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Saturday afternoon for WIZ032>034-041>044-
     053>055.
MN...Flood Watch through Saturday afternoon for MNZ079-086>088-
     094>096.
IA...Flood Watch through Saturday afternoon for IAZ008>011-018-019.

&&

DISCUSSION...Skow
AVIATION...Skow
HYDROLOGY...Skow
Hazardous weather outlook, Jun 21, 3:30 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
430 AM CDT Fri Jun 21 2024

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-221330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
430 AM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A flood watch for flash flooding and river flooding is in effect
for today and tonight due to forecast heavy rain. Please
reference this product for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A flood watch for flash flooding and river flooding remains in
effect through Saturday afternoon due to forecast heavy rain.
Please reference this product for more information.

Severe storms possible Saturday afternoon that could bring
damaging winds, hail and possibly a tornado.

There may be another round of severe storms Monday night into
Tuesday, but it is too early to determine any further details.

.SPOTTER INFORMATION STATEMENT...

Not expected at this time, but rainfall and any severe weather
reports today and Saturday would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1 pm today to discuss the heavy rain
and severe weather threat.

WIZ017-029-221330-
Taylor-Clark-
430 AM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms today with heavy rainfall at times that
could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible on Saturday that could bring
more heavy rainfall. Severe storms possible Saturday afternoon
that could bring damaging winds and hail.

There may be another round of severe storms Monday night into
Tuesday, but it is too early to determine any further details.

.SPOTTER INFORMATION STATEMENT...

Not expected at this time, but rainfall and any severe weather
reports today and Saturday would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1 pm today to discuss the heavy rain
and severe weather threat.

IAZ029-030-WIZ061-221330-
Fayette-Clayton-Grant-
430 AM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms today with heavy rainfall at times that
could result in localized flooding. A few storms could be strong
to severe this afternoon and evening with damaging winds the main
threat. Hail and a brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible on Saturday that could bring
more heavy rainfall. Severe storms possible Saturday afternoon
that could bring damaging winds, hail and possibly a tornado.

There may be another round of severe storms Monday night into
Tuesday, but it is too early to determine any further details.

.SPOTTER INFORMATION STATEMENT...

Not expected at this time, but rainfall and any severe weather
reports today and Saturday would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1 pm today to discuss the heavy rain
and severe weather threat.

KDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Wabasha

When
June 21, 6:15 AM CST to June 30, 11:59 PM CST
Where
Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.406, -92.084

Significant rainfall throughout June pushed the Mississippi River at Wabasha into flood stage on June 21st. The river stage continued to rise and crested on June 30th at 15.18 ft in moderate flood stage.

Flood, Dodge

When
June 22, 1:00 AM CST to June 24, 10:30 PM CST
Where
Dodge County, 15.9 mi SSW of Hayfield to 15.82 mi SSW of Hayfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.686, -93.042

Significant rainfall later into June pushed Turtle Creek in western Austin into flood stage early on June 22nd. The river stage crested during the evening on June 22nd in moderate flood stage at 12.64 ft.

Flood, Mower

When
June 22, 2:15 AM CST to June 23, 2:15 AM CST
Where
Mower County, 0.59 mi NW of Austin to 0.71 mi NW of Austin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.677, -92.937

Significant rainfall later into June pushed Dobbins Creek in eastern Austin into flood stage on June 22nd. The river stage crested during the late morning hours the same day in moderate flood stage at 17.56 ft.

Flood, Mower

When
June 22, 4:15 AM CST to June 23, 4:00 PM CST
Where
Mower County, 0.76 mi ESE of Lansing to 0.59 mi SE of Lansing
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.745, -92.956

Significant rainfall later into June pushed the Cedar River at Lansing into flood stage of 18.0 ft early June 22nd. The river stage crested the same day during the afternoon at 19.84 ft in minor flood stage.

Flood, Mower

When
June 22, 5:50 AM CST to June 23, 6:52 PM CST
Where
Mower County, 1.35 mi ENE of Austin Acres to 1.48 mi ENE of Austin Acres
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.656, -92.974

Significant rainfall later into June pushed the Cedar River at Austin into flood stage of 15.0 ft early on June 22nd. The river stage crested at 20.7 ft during the evening on the same day in major flood stage.

Flood, Olmsted

When
June 22, 11:15 AM CST to June 24, 7:00 AM CST
Where
Olmsted County, 9.07 mi NNW of Potsdam to 8.68 mi NNW of Potsdam
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.287, -92.432

Significant rainfall later into June pushed the Zumbro River at Zumbro Falls into flood stage on June 22nd. The river crested early on June 23rd in minor flood stage at 23.71 ft.

Flood, Houston

When
June 23, 4:30 PM CST to June 24, 10:30 PM CST
Where
Houston County, 9.95 mi ENE of Bratsberg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.769, -91.578

Significant rainfall later into June pushed the Root River at Houston into flood stage on June 23rd. The river stage crested during the late morning on June 24th in minor flood stage at 16.57 ft.

Flood, Winona

When
June 24, 4:45 AM CST to June 30, 11:59 PM CST
Where
Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.655

Significant rainfall throughout June pushed the Mississippi River at Winona into flood stage of 13.0 ft on June 30th. The river stage continued to rise through the end of the month while increasing from minor to moderate flood stage during the late evening on June 28th.

Flood, Winona

When
June 25, 4:00 AM CST to June 30, 11:59 PM CST
Where
Winona County, 1.17 mi NNW of Minnesota City to 0.13 mi N of Minnesota City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.115, -91.760

Significant rainfall throughout June pushed the Mississippi River at Minnesota City into flood stage of 660.0 ft on June 25th. The river stage continued to rise through the end of the month while remaining in minor flood stage.

Flood, Houston

When
June 25, 7:00 AM CST to June 30, 11:59 PM CST
Where
Houston County, 1.36 mi NW of La Crescent to 1 mi NNW of La Crescent
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.846, -91.296

Significant rainfall throughout June pushed the Mississippi River at La Crescent into flood stage of 641.0 ft on June 25th. The river stage continued to rise through the end of the month while remaining in minor flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194672, 1194696, 1194703, 1194686, 1194688, 1194705, 1194717, 1194677, 1194675, 1194684.